As opioid overdoses due to powerful drugs such as fentanyl rise in Ottawa, the antidote naloxone is becoming a household name, with public health officials promoting its use throughout the city to save lives.

There are two kinds of naloxone applications to treat opioid overdoses: the intramuscular kit, which uses a needle to inject naloxone right into arm or thigh muscle, and the intranasal spray, which is injected right up a patient's nostril.

Naloxone kits are available at pharmacies throughout Ottawa, and Ottawa Public Health wants to ensure residents know how to use them properly in case they come across someone who has overdosed.

Naloxone kit

Intramuscular naloxone kits contain a syringe and small ampoule of naloxone. (Montry Kruger/CBC)

Before you do anything, call 911, Ottawa Public Health advises.

To use the intramuscular naloxone kit:

  • Break open the naloxone ampoule.
  • Insert a new syringe into the ampoule and draw up all the naloxone.
  • Inject all of the naloxone into upper arm muscle or upper or outer part of the thigh muscle.
  • Start chest compressions and rescue breathing, and/or CPR as trained.

Ottawa Public Health says if clothing can't be removed, the needle is long enough to reach through light clothing.

Naloxone nasal spray is part of the Ottawa Public Health kit given to drug users

Naloxone nasal spray is part of the kit Ottawa Public Health kit gives to drug users as part of the Peer Overdose Prevention Program. (Hallie Cotnam/CBC)

To use the intranasal naloxone spray:

  • Remove the spray from the box and peel back the tab to open it.
  • Hold the spray with your thumb on the bottom of the plunger and your first and middle fingers on either side of the nozzle.
  • Insert the tip of the nozzle into either nostril and tilt the person's head back and place your hand under the neck for support.
  • Insert the nozzle into the nostril until your fingers touch the bottom of the person's nose.
  • Press the plunger firmly to give the naloxone spray dose, then remove it from the nostril.
  • Start chest compressions and rescue breathing, and/or CPR as trained.

See Ottawa Public Health's full training guides for administering intramuscular and intranasal naloxone:

Ottawa Public Health Intramuscular Naloxone Training Guide

CBC is not responsible for 3rd party content

Ottawa Public Health Intranasal Naloxone Training Guide

CBC is not responsible for 3rd party content